Connecticut, 2002

Tornado and Hail in Connecticut, June 16, 2002

June 16, 2002 · NWS ALY · 4 events in 1 county or zone

Thunderstorms developed along an occluded frontal bounday on midday June 16 across western New York state. The intensity was aided by a large cold pocket of air aloft, combined with the strong June midday sunshine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Thunderstorms developed along an occluded frontal bounday on midday June 16 across western New York state. The intensity was aided by a large cold pocket of air aloft, combined with the strong June midday sunshine. As the storms approached the Hudson Valley of eastern New York, some of them became severe. Scattered severe storms moved into Litchfield County. One of them, that had spawned a tornado in southeastern Dutchess County, produced a weaker F0 tornado near Lanesville. Tree damage occurred along Route 7 about 0.4 miles south of the intersection of Cross Road and Route 7. The path of this tornado was 25 yards wide and a quarter mile long. Dime to half dollar size hail covered the ground at Woodbury. This same storm pounded a large farm in Roxbury with hailstones estimated to be dime size. The hail produced an estimated 30,000 dollars of loss to various crops on that farm. Nickel size hail was also reported at New Milford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 16, 2:40 AM EST, 11 hours 20 minutes earlier.

Area forecast discussion, Jun 16, 2:40 AM EST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY
340 AM EDT SUN JUN 16 2002

WORKZONES AVAILABLE. LOOK FOR A 4 AM LAUNCH.

.DISC...NAGGING UA TROUGH FINALLY SLOWLY ON THE MOVE AND WEAKENING.
RGL RADARS SHOW SCATTERED SHOWER ACTIVITY PERSISTING THROUGHOUT THE
NIGHT. HOWEVER CLD TO GRD LTG STRIKES EARLIER ASSOCIATED WITH
SHOWERS OFF OF LAKE ONTARIO HAVE ALL BUT DISAPPEARED. TWO
SHORTWAVES...AND A WEAK OCCLD BOUNDARY...WILL BE THE FOCUS FOR MORE
ACTIVITY THROUGHOUT THE DAY. THE STRONGER SHORTWAVE AND OCC FRONT
WILL MOVE INTO OUR REGION FROM THE WEST LATER THIS AFTERNOON.

THE BIG WX PROBLEM OF THE DAY IS WHETHER OR NOT CONVECTION COULD
BECOME SEVERE. PLUGGING VALUES INTO THE MAGLENTA EQ FROM THE ETA
BUFKIT GAVE US A VALUE AT KALY OF 2.25...WHICH WOULD PLACE US INTO A
MAJOR SEVERE EVENT (ASSUMING CONVECTION IS REALIZED).
HOWEVER...THE MESO-ETA BUFKIT WAS GENTLER...GIVING A VALUE OF
2.75...WHICH TRANSLATES TO A MORE  MINOR EVENT.

SFC BASED CAPES WERE PROGGED BY BUFKIT TO BE IN THE 300-600 J/KG
RANGE...WHILE THE AWIPS SOUNDINGS (AS USUAL) INDICATE MUCH HIGHER
CAPES APPROACHING OR EVEN EXCEEDING 1000 J/KG. THEY APPEAR TOO HIGH
SO WILL GO MORE WITH MODEL SOUNDINGS VALUES. EITHER WAY...AFTER
PERUSING THE ENTIRE LOCAL SEVERE WX CHECKLIST...WE STILL THINK THE
THREAT OF SVR IS VERY SMALL TODAY. (THERE COULD BE A PULSER TYPE
ISLD SVR OR 2). THE MAJOR LIMITING FACTORS INCLUDE SFC TDS <
15C...CWA NOT UNDER THE RR OR LF QUAD OF THE H2.5 JET...THE SURFACE
CAPES BELOW THE ABUNDANT THRESHOLD...AND THE BULK RICHARD NUMBER
IS LESS THAN 10 WHICH IMPLIES TOO MUCH SHEAR AND NOT BUOYANCY.
HOWEVER...THE WBZ IS FORECAST TO BE IN THE VICINITY OF 7KFT...WHICH
IS PRIME FOR HAIL. THEREFORE...WILL ADD QUALIFIER TO
THUNDERSTORMS...MIGHT CONTAIN HAIL. WE BELIEVE THAT MOST HAIL WILL
BE OF THE PEA-SIZE VARIETY...BUT THERE IS AN OUTSIDE POSSIBILITY OF
LARGER HAIL. OF COURSE THE INCOMING DAYCREW SHOULD RE-EXAMINE ALL
THE PARAMETERS BASED ON THE 12Z DATA.

SHOWERS MIGHT LINGER INTO THE EVENING HOURS AS THE SHORTWAVE PULLS
AWAY...BUT WITH WEAK NVA AND STABILIZATION LATER ON...WILL KEEP THE
OVERNIGHT PORTION DRY. ON MONDAY...WHILE THE UA LOW IS TO OUR
EAST...A COLD POCKET WILL REMAIN OVER US ALONG WITH LINGERING LOW
LEVEL MOISTURE. THESE TWO FACTORS COULD SET THE STAGE FOR MORE
SCATTERED SHOWER ACTIVITY. SFC BASED CAPES STILL RISE TO ABOUT 300
OR SO BUT FOR NOW WILL NOT INCLUDE THUNDER AS IT LOOKS AS OF
CONVECTION MIGHT BE EVEN MORE LOW-TOPPED THAN TODAY. THE COLD POCKET
REMAINS AT H5 NOT ONLY TUE...BUT INTO AT LEAST EARLY WED. WILL LEAVE
THE CHC IN FOR TUE. FOR NOW...WILL KEEP WED DRY (CAN GEM SUPPORTS A
DRY FORECAST) BUT A FEW SHOWERS COULD STILL DEVELOP.

THE 00Z AVN NOW INDICATES A STRONG UA RIDGE WILL BUILD INTO THE OHIO
VALLEY COME THURSDAY...AND FINALLY START DRIVING SOME SUMMER HEAT
OUR WAY. THIS SCENARIO COULD SIG CHANGE THE EXTENDED. FOR NOW...JUST
RAISE TEMPS A LITTLE ON THU/FRI AND LEFT SAT ALONE.

THE ETA/FWC AND MAV NOS ARE GENERALLY IN PRETTY CLOSE AGREEMENT AND
WILL NOT STRAY MUCH FROM THEM.

.HYDROLOGIC STATUS...BASIN QPF AVERAGES TODAY AND TONIGHT SHOULD BE
AROUND A QUARTER OF AN INCH OR SO. TSTMS WITH HEAVY RAIN COULD
PRODUCE LOCALIZED DRAINAGE PROBLEMS... BUT DON/T EXPECT TSTMS TO BE
WDSPRD ENOUGH FOR ANY SIGNIFICANT HYDRO PROBLEMS.

.ALY...NONE.

HWJIV

In the hours before

Local storm report, Jun 16, 12:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    EAST GREENBUSH            NY   .75 INCH HAIL
06/16/02   RENSSELAER                     DIME SIZE HAIL
Special weather statement, Jun 16, 12:56 PM EST, 1 hour 4 minutes before
NYZ064-065-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 PM EDT SUN JUN 16 2002

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 154 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF PLATTEKILL...OR 6 MILES EAST OF WALDEN...MOVING
NORTHEAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WAPPINGERS FALLS AT 200 PM EDT...
RED OAKS MILL AND POUGHKEEPSIE AT 205 PM EDT...
ARLINGTON AND FAIRVIEW AT 210 PM EDT...
PLEASANT VALLEY AT 220 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE IN A BRIEF
PERIOD OF TIME.
Local storm report, Jun 16, 1:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    STOCKPORT                 NY   1.5 INCH HAIL
06/16/02   COLUMBIA                       PING PONG BALL SIZE HAIL
                                          REPORTED BY SPOTTER

0200 PM    CHATHAM                   NY   1.75 INCH HAIL
06/16/02   COLUMBIA                       GOLF BALL SIZE HAILL
                                          REPORTED BY SPOTTER
Local storm report, Jun 16, 1:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    WAPPINGERS FALLS          NY   .75 INCH HAIL
06/16/02   DUTCHESS                       REPORTED BY SPOTTER

0223 PM    HOPEWELL JCT              NY   1 INCH HAIL
06/16/02   DUTCHESS                       QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER.

NNNN
Local storm report, Jun 16, 1:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    WEST STOCKBRIDGE          MA   .75 INCH HAIL
06/16/02   BERKSHIRE                      DIME SIZE HAIL REPORTED BY
                                          SPOTTER.

0233 PM    LENOX DALE                MA   1 INCH HAIL
06/16/02   BERKSHIRE                      QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER.
Special weather statement, Jun 16, 1:57 PM EST, 3 minutes before
NYZ061-065-066-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT SUN JUN 16 2002

...A STRONG THUNDERSTORM IN COLUMBIA AND DUTCHESS COUNTIES...

AT 257 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF PINE PLAINS...OR 10 MILES NORTHEAST OF RHINEBECK...
MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

PINE PLAINS AND ANCRAMDALE AT 300 PM EDT...
COPAKE AT 305 PM EDT...
MILLERTON AT 315 PM EDT...

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Litchfield

When
June 16, 2:00 PM EST
Where
Litchfield County, New Milford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.567, -73.417

Tornado, Litchfield

When
June 16, 2:10 PM EST
Where
Litchfield County, Lanesville
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
41.533, -73.417

Hail, Litchfield

When
June 16, 2:30 PM EST
Where
Litchfield County, Roxbury
Measured
0.75 in hail
Crop damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.550, -73.317

Hail, Litchfield

When
June 16, 2:35 PM EST
Where
Litchfield County, Woodbury
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -73.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyThe tornado archive for Connecticut, 2002Warnings in Connecticut, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306188, 5306189, 5305270, 5306190.